Tennessee, 2025

Damaging Wind in Tennessee, August 16, 2025

August 16, 2025 · NWS MRX · 1 event in 1 county or zone

Isolated thunderstorms underneath a suppressive ridge occurred during the PM hours. One storm produced severe straight line wind damage in Morgan County, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms underneath a suppressive ridge occurred during the PM hours. One storm produced severe straight line wind damage in Morgan County, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 12:49 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 12:49 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
149 PM EDT Sat Aug 16 2025

...New DISCUSSION, AVIATION...

.DISCUSSION...
Issued at 144 PM EDT Sat Aug 16 2025

Key Messages:

1. Mostly dry conditions with temperatures a few degrees above
seasonal normal through the weekend.

2. Above normal temperatures and mostly dry conditions continue into
the early portions of the new work week, though, becoming
increasingly muggy.

3. Increasing precip chances with near normal temperatures for the
latter half of the week.

Discussion:

Through the afternoon and evening, showers will be confined to the
higher terrain along the TN/NC border and the Cumberland Plateau.
The steering flow is general from a northerly direction, so the
convection in the Plateau could drift into western sections of the
TN Valley. Coverage will remain isolated.

The pattern changes little for Sunday. However, the CAMS show a
remnant MCS propagating southward from the Ohio Valley across
eastern KY. The question is whether it will hold together long
enough to impact our area. The CAMS mostly dissipate it before
reaching our area, but redevelop some showers along its remnant
outflow boundary. Model soundings suggest a warm, stable layer
around 700 mb in the TN Valley, with quite a bit of dry air
through the column. The forecast will favor the drier NBM
forecast, but have a slight chance PoP in SW VA and bordering TN
counties.

A large ridge over MO/AR will persist through early next week,
producing a dry northerly flow across our area. Subsidence under
the ridge and dry air aloft will keep the chance of rain at slim
to none, and the slim part only in the higher terrain. The NBM is
likely on the high side of what dewpoints will be, and NBM10 will
be favored for dewpoints. This should keep the Heat Index under
Advisory levels, but near 100 in some areas. The ridge starts to
weaken and drift westward during the second half of the work week,
allowing for a trough and surface front to push into the
Southeast in the Thursday time frame. Cooler temperatures and
higher rain chances can be expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Sat Aug 16 2025

To fog or not to fog, that is the question. TRI briefly had fog
last night before lifting, but there were also high clouds that
spread in and caused the fog to lift. That probably will not be
the case tonight, and with guidance all pointing toward fog at
TRI, will have IFR to LIFT vis during the early morning hours. TYS
and CHA will be forecast to stay VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  94  72  95 /  10  10   0  10
Knoxville McGhee Tyson Airport, TN  71  93  72  94 /   0  10   0   0
Oak Ridge, TN                       70  93  72  94 /  10  10   0   0
Tri Cities Airport, TN              66  91  68  89 /   0  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DGS
AVIATION...DGS
Hazardous weather outlook, Aug 16, 12:52 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
152 PM EDT Sat Aug 16 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
152 PM EDT Sat Aug 16 2025 /1252 PM CDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 16, 4:04 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
504 PM EDT Sat Aug 16 2025

TNZ081-098-099-162145-
Sequatchie TN-Marion TN-Hamilton TN-
504 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SEQUATCHIE...NORTHEASTERN MARION
AND SOUTHWESTERN HAMILTON COUNTIES THROUGH 545 PM EDT/445 PM CDT/...

At 503 PM EDT/403 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms near Dunlap, moving southwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chattanooga, Dunlap, Signal Mountain, Walden, Whitwell, Fairmount,
Red Bank, Powells Crossroads, Cartwright, and North Chickamauga Creek
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3525 8566 3531 8559 3532 8556 3534 8554
      3534 8553 3538 8549 3539 8550 3541 8549
      3541 8550 3549 8541 3535 8522 3509 8530
TIME...MOT...LOC 2103Z 023DEG 6KT 3531 8537

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 16, 4:17 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
517 PM EDT Sat Aug 16 2025

TNZ012-013-162200-
Scott TN-Campbell TN-
517 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CAMPBELL AND CENTRAL
SCOTT COUNTIES THROUGH 600 PM EDT...

At 516 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Oneida, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Smokey Junction, Norma,
Slick Rock, and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8424 3623 8453 3623 8457 3626 8457
      3627 8458 3652 8456 3654 8444
TIME...MOT...LOC 2116Z 344DEG 10KT 3647 8450

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 16, 4:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
536 PM EDT Sat Aug 16 2025

TNZ081-098-099-162215-
Sequatchie TN-Marion TN-Hamilton TN-
536 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN SEQUATCHIE...
SOUTHEASTERN MARION AND SOUTHWESTERN HAMILTON COUNTIES THROUGH 615 PM
EDT/515 PM CDT/...

At 536 PM EDT/436 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms over Signal Mountain, or near Chattanooga,
moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chattanooga, Jasper, Signal Mountain, Walden, Whitwell, Kimball,
Ridgeside, Fairmount, Red Bank, and Powells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8570 3522 8560 3524 8536 3521 8527
      3499 8523 3498 8547
TIME...MOT...LOC 2136Z 354DEG 14KT 3512 8535

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 16, 4:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
537 PM EDT Sat Aug 16 2025

TNZ101-102-162215-
West Polk TN-East Polk TN-
537 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN POLK COUNTY THROUGH 615
PM EDT...

At 537 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Benton, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Benton, Ducktown, William L. Davenport Refuge, Big Frog Mountain,
Parksville, Reliance, Copperhill, and Archville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8471 3519 8463 3520 8441 3499 8435
TIME...MOT...LOC 2137Z 005DEG 8KT 3514 8452

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 16, 5:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
623 PM EDT Sat Aug 16 2025

TNZ035-162315-
Morgan TN-
623 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN COUNTY THROUGH 715
PM EDT...

At 623 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles north of Wartburg, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wartburg, Sunbright, Frozen Head State Park, and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 8461 3628 8459 3627 8459 3626 8457
      3623 8457 3623 8455 3621 8449 3607 8441
      3600 8473 3627 8477 3630 8464
TIME...MOT...LOC 2223Z 339DEG 11KT 3623 8464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Aug 16, 5:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
627 PM EDT Sat Aug 16 2025

TNZ100-101-162315-
West Polk TN-Bradley TN-
627 PM EDT Sat Aug 16 2025

...GUSTY SHOWERS WILL IMPACT SOUTHERN BRADLEY AND SOUTHWESTERN POLK
COUNTIES THROUGH 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking gusty showers near Wildwood
Lake, or 11 miles south of Cleveland, moving southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake,
Waterville, Conasauga, Red Clay State Park, Flint Springs, Gap
Springs, and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8498 3502 8496 3504 8500 3505 8500
      3506 8499 3506 8500 3517 8491 3511 8470
      3499 8467
TIME...MOT...LOC 2227Z 031DEG 13KT 3501 8488

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 16, 5:30 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.240, -84.670

Multiple trees were blown down by severe thunderstorm wind gusts, with one tree landing on a car. A nearby barn suffered the loss of its roof to the high storm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283104.